Anaphylaxis and Treatment of an Anaphylactic Reaction
Published: 14 December 2017
Published: 14 December 2017
So, when any one of the 4,000 people in Australia who experience an anaphylaxis each year have an anaphylactic reaction, it is a medical emergency (ARC 2016).
The Australian Society of Clinical Immunology and Allergy (ASCIA) define anaphylaxis as ‘any acute onset illness with typical skin features (urticarial rash or erythema/flushing, and/or angioedema), plus involvement of respiratory and/or cardiovascular and/or persistent severe gastrointestinal symptoms OR any acute onset of hypotension, bronchospasm or upper airway obstruction where anaphylaxis is considered possible, even if typical skin features are not present’ (ASCIA 2016).
An anaphylactic reaction is characterised by a sudden onset of these symptoms and has a rapidly progressing course which can cause vascular collapse and lead to systemic shock, and death. This is why prompt treatment is essential for the individual and will also often result in a good prognosis (Farrell & Dempsey 2013).
Anaphylaxis can affect multiple body systems and symptoms are generally broken down into four main areas of manifestation: Respiratory, skin, cardiovascular and gastrointestinal.
(ARC 2016; Farrell & Dempsey 2013)
Allergic reactions are often less severe and more common then anaphylactic reactions, the table below compares mild allergic reaction symptoms to an anaphylactic reaction’s symptoms.
|Swelling of the lips, face and eyes||Difficult and noisy breathing|
|Hives/welts||Swelling of the tongue|
|Tingling mouth||Swelling/tightness in the throat|
|Abdominal pain||Difficulty talking or hoarseness|
|Vomiting||Wheeze or persistent cough|
|Persistent dizziness or collapse|
|Pale and floppy (young children)|
As with any allergy, an anaphylactic reaction can be caused by a variety of things including foods, medications, insect stings and latex.
Latex allergies are becoming more common in society, this is most likely due to the widespread use of latex. These reactions can vary from a local dermatitis reaction to an anaphylactic reaction. Approximately 1-3% of the population has a latex allergy, with 10-17% of this number being healthcare workers (Farrell & Dempsey 2013).
Anaphylactic reactions to medications are often unpredictable and occur as a reaction to either the medication, the chemical preservative, or a metabolite present within the medication. Sometimes a side effect of a medication can also be misdiagnosed as an allergic reaction (ASCIA 2016; Farrell & Dempsey 2013).
Food allergies occur in up to 2% of adults and between 4-10% of children, with the foods that carry an increased risk of anaphylaxis including peanuts, tree nuts, shellfish, fish, milk, eggs, soy and wheat (Better Health Channel 2014).
It is also interesting to note that in people having severe reactions to drugs and insect venom, that cardiovascular compromise is common. However, in those having food-triggered reactions, often their life-threatening manifestations are caused by laryngopharyngeal or respiratory compromise. And generally, when a patient with a food-triggered response experiences cardiovascular compromise, it is thought to be secondary to their respiratory compromise (ASCIA 2016; Turner et al. 2014).
Diagnosis of anaphylaxis is based on a comprehensive clinical history of the patient and physical examination as there is no one, single diagnostic test or procedure that can identify anaphylaxis. Some tests which are available to help with the diagnosis of anaphylaxis include:
(Farrell & Dempsey 2013)
One of the difficulties with diagnosing anaphylaxis is that there can be many other differential diagnoses that can also occur with the symptoms that the patient presents with. Some of these include:
(Muraro et al. 2014)
Management and treatment of an anaphylactic reaction depends on the severity of the reaction. The initial priority should be ensuring their respiratory and cardiovascular functions are assessed and evaluated. If the person becomes unresponsive and isn’t breathing normally, then basic life support measures will need to be commenced.
Adrenaline (epinephrine) is used in order to reverse bronchoconstriction, cause vasoconstriction and increase the strength of cardiac contraction and is the first line treatment of anaphylaxis. It is important to remember that adrenaline also has a relatively short half-life. Some patients may also experience transient pallor, palpitations and/or a headache after administration of adrenaline, however the safety profile of adrenaline is very good (ARC 2016).
The patient should also be placed in the supine position as this can help to improve blood return to the heart. However if they are having difficulty breathing, they can be allowed to sit, but not to stand or walk. If the individual is either vomiting or pregnant, then you should consider placing them in the left lateral position (ARC 2016; ASCIA 2016; Muraro et al. 2014).
Airway management of the individual is essential and supplemental oxygen may be required as well as suction if there are excessive secretions being produced and if the airway is becoming obstructed, they may also need to be intubated (ASCIA 2016).
After an anaphylactic reaction, it is important that the individual is monitored, and this usually means an admission to hospital. Patients with severe reactions are generally observed for 12-14 hours following the reaction or for at least 4 hours following their last dose of adrenaline. This is because there is a potential for a recurrence to happen, so even people who have had milder reactions still need to be educated on this risk.
Some individuals may also need to be observed overnight in hospital if they are considered at a high risk of a reoccurrence. The following factors may require the person to be observed for a longer period of time:
(ASCIA 2016; Farrell & Dempsey 2013)
It is also important that any person with anaphylaxis should have an anaphylaxis management plan which involves training and education being provided to the patient and their family as well as provision of an emergency kit containing medication such as adrenaline (ASCIA 2016).
Sally Moyle is a rehabilitation nurse educator who has completed her masters of nursing (clinical nursing and teaching). She is passionate about education in nursing so that we can become the best nurses possible. Sally has experience in many nursing sectors including rehabilitation, medical, orthopaedic, neurosurgical, day surgery, emergency, aged care, and general surgery.